MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP-SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP-SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SL-230SP-40-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The products said to be involved was returned in open pouches from the lot number provided in the report.The label matches the product returned.Device one (1) - our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the returned device, the device was functionally tested.When the handle of the device was manipulated the forceps cups will open, but they will not close.Several attempts were made to close the forceps cups, but they were unsuccessful.The device was then placed down an olympus gif-q20 (2.8 mm channel) endoscope.The endoscope was put in a torturous path.When the handle was manipulated the device would open, but the cups would not close.Device two (2) - our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the returned device, the device was functionally tested.When the handle of the device was manipulated the forceps cups will open, but they will not close.Several attempts were made to close the forceps cups, but they were unsuccessful.The device was then placed down an olympus gif-q20 (2.8 mm channel) endoscope.The endoscope was put in a torturous path.When the handle was manipulated the device would open, but the cups would not close.Both used devices were sent back to the supplier for further evaluation.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the product was returned to the approved supplier for evaluation and the investigation is on-going.Once additional information has been received a follow-up emdr report will be provided.
 
Event or Problem Description
During an upper endoscopy procedure, the physician used two (2) cook captura serrated large forcep-spike.The device was placed down the endoscope in the stomach, and biopsies were to be obtained; however, the forceps opened but would not close.The event occurred two times in a row.The endoscope had to be removed out of the patient and forceps manually closed to be removed from the endoscope.
 
Additional Manufacturer Narrative
Investigation evaluation: device 1 - our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the returned device, the device was functionally tested.When the handle of the device was manipulated the forceps cups will open, but they will not close.Several attempts were made to close the forceps cups, but they were unsuccessful.The device was then placed down an olympus gif-q20 (2.8 mm channel) endoscope.The endoscope was put in a torturous path.When the handle was manipulated the device would open, but the cups would not close.Device 2 - our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the returned device, the device was functionally tested.When the handle of the device was manipulated the forceps cups will open, but they will not close.Several attempts were made to close the forceps cups, but they were unsuccessful.The device was then placed down an olympus gif-q20 (2.8 mm channel) endoscope.The endoscope was put in a torturous path.When the handle was manipulated the device would open, but the cups would not close.Both used devices were sent back to the supplier for further evaluation.The supplier provided the following information.Evaluation of the device determined that for the returned devices: device #1 -the returned device was tested for "would not close".During functional testing, with the device coiled in three (3), approximately eight (8) inch loops, it was confirmed that the device would not operate properly when the handle was manipulated.The device opens but does not close.Upon further investigation and disassembly of the device tip, it was noted that the device has a broken solder joint.The reported defect was confirmed.Device #2- the returned device was tested for "would not close".During functional testing, with the device coiled in three (3), approximately eight (8) inch loops, it was confirmed that the device would not operate properly when the handle was manipulated.The device opens but does not close.Upon further investigation and disassembly of the device tip, it was noted that the device has a broken solder joint.The reported defect was confirmed.Device #1 -failure was due to a broken solder joint.Device #2- failure was due to a broken solder joint.The device history records for packaging work order were reviewed.The assembly order was manufactured in april 2017.One relevant defect for solder joint was noted in the records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the "forceps cups will open but will not close" issue experienced by the customer was confirmed and the root cause was determined to be a broken solder joint.The supplier is currently working on improvements to create a more robust soldering process to prevent solder joints from breaking.The instruction for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura biopsy forceps are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
CAPTURA SERRATED LARGE FORCEP-SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6710225
Report Number1037905-2017-00467
Device Sequence Number16198387
Product Code FCL
UDI-Device Identifier00827002560765
UDI-Public(01)00827002560765(17)200428(10)W3856383
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SL-230SP-40-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/21/2017
Device Age2 MO
Event Location Hospital
Initial Date Received by Manufacturer 06/21/2017
Supplement Date Received by Manufacturer07/13/2017
Initial Report FDA Received Date07/13/2017
Supplement Report FDA Received Date08/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1